Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Las Vegas, NV

May 21, 2020Mohave County, Arizona; Clark County, Lincoln County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at May 21, 2020, 12:59 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada; Inyo County, San Bernardino County, California. It took effect at May 22, 2020, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2020, 12:59 PM MST (19:59 UTC)
In effect from
May 22, 2020, 12:00 PM MST
Expired
May 22, 2020, 8:00 PM MST
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3411 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS85 KVEF 211959
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1259 PM PDT Thu May 21 2020

CAZ227-228-221000-
/O.NEW.KVEF.FW.W.0005.200522T1900Z-200523T0300Z/
Death Valley National Park-
Mojave Desert Including Morongo Valley/Yucca Valley-
1259 PM PDT Thu May 21 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT FRIDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 227 AND 228...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from noon to 8 PM PDT Friday. 

* AFFECTED AREA...In California...Fire weather zones 227 and 228.
  The most critical conditions are expected in the southern part
  of zone 227 and the northern part of zone 228.

* TIMING...Fire weather conditions will become critical around
  midday Friday, then abate Friday evening as winds die down and
  relative humidity begins to recover.

* WIND...West to southwest winds 20 to 30 mph, with gusts to
  around 40 mph.

* HUMIDITY...Minimum afternoon humidity between 8 and 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
3 follow-up statements
524 
WWUS85 KVEF 220933
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
233 AM PDT Fri May 22 2020


AZZ101-102-NVZ465-466-222200-
/O.EXA.KVEF.FW.W.0005.200522T1900Z-200523T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
233 AM PDT Fri May 22 2020 /233 AM MST Fri May 22 2020/

...RED FLAG WARNING IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO
8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 227 AND 228...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from noon PDT /noon MST/ today to
8 PM PDT /8 PM MST/ this evening. 

* AFFECTED AREA...In Nevada...Fire weather zones 465 and 466. In 
  Arizona...Fire weather zones 101 and 102 with the most ciritcal 
  conditions in the northern half of the Arizona zones. 

* TIMING...Fire weather conditions will become critical around
  midday, then abate this evening as winds die down and relative 
  humidity begins to recover.

* WIND...Southwest winds 20 to 30 mph, with gusts to around 40 to
  50 mph.

* HUMIDITY...Minimum afternoon humidity between 8 and 15 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ227-228-222200-
/O.CON.KVEF.FW.W.0005.200522T1900Z-200523T0300Z/
Death Valley National Park-
Mojave Desert Including Morongo Valley/Yucca Valley-
233 AM PDT Fri May 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
227 AND 228...

* AFFECTED AREA...In California...Fire weather zones 227 and 
  228.The most critical conditions are expected in the southern 
  part of zone 227 and the northern part of zone 228. 

* TIMING...Fire weather conditions will become critical around
  midday, then abate this evening as winds die down and relative 
  humidity begins to recover.

* WIND...West winds 20 to 30 mph, with gusts 40 to 50 mph.

* HUMIDITY...Minimum afternoon humidity between 8 and 15 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
486 
WWUS85 KVEF 222055
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
155 PM PDT Fri May 22 2020

AZZ101-102-CAZ227-228-NVZ465-466-230300-
/O.CON.KVEF.FW.W.0005.000000T0000Z-200523T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Death Valley National Park-
Mojave Desert Including Morongo Valley/Yucca Valley-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
155 PM PDT Fri May 22 2020 /155 PM MST Fri May 22 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
101, 102, 227, 228, 465, AND 466...

* AFFECTED AREA...In California...Fire weather zones 227 and 228.
  In Nevada...Fire weather zones 465 and 466. In Arizona...Fire
  weather zones 101 and 102. 

* TIMING...Critical fire weather conditions will abate this 
  evening as winds die down and relative humidity begins to 
  recover.

* WIND...West winds 20 to 30 mph, with gusts around 40 mph.

* HUMIDITY...Minimum afternoon humidity between 8 and 15 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan

weather.gov/lasvegas
797 
WWUS85 KVEF 230303
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
803 PM PDT Fri May 22 2020

AZZ101-102-CAZ227-228-NVZ465-466-230415-
/O.EXP.KVEF.FW.W.0005.000000T0000Z-200523T0300Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Death Valley National Park-
Mojave Desert Including Morongo Valley/Yucca Valley-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
803 PM PDT Fri May 22 2020 /803 PM MST Fri May 22 2020/

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONES 101, 102, 227, 228, 465, AND 466...

The warning was allowed to expire. Although winds remain gusty,
they are expected to decrease below criteria and humidity levels 
will rise above 15 percent.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 21, 10:19 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, May 21, 10:19 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1019 AM PDT Thu May 21 2020

.SYNOPSIS...After quiet weather today, another system passing by
to the north will bring increasing winds to the area on Friday
and a slight drop in temperatures for Saturday. A warming trend
returns temperatures to normal on Sunday and then well above
normal next week as building high pressure is expected to result
in the hottest temperatures of the year thus far by the middle of
the week. A prolonged heatwave is possible for next week.
&&

.UPDATE...No changes needed this morning. Still watching wind as the
primary concern tomorrow, followed by heat next week.
&&

.PREV DISCUSSION...
339 AM PDT Thu May 21 2020

.DISCUSSION...Today through Wednesday

After quiet and mild weather today, another quick hitting shortwave
will swing through the region Friday. Not expecting any
precipitation from this wave other than northern Lincoln County,
where a few showers are possible. Winds will be the main concern
with this system as they increase in response to the tightening
pressure gradient. In general, most locations should see southwest
gusts 30-35 MPH. Winds on the lake may cause issues for boaters
Friday afternoon. However, portions of wind-prone Mojave Desert
could see slightly higher winds Friday afternoon into the evening.
This is the area that coincides with the strongest 850mb winds
and strongest pressure gradient, so there is increasing
confidence that the western Mojave Desert will see gusts 40-45
MPH. Given the wind potential as well as possible blowing dust
concerns, decided to issue a wind wind advisory for Friday
afternoon into the evening. After sunset Friday, winds will slowly
diminish through the night across the region. By Saturday, the
surface pressure gradient will weaken and low level winds will be
lower, so wind impacts Saturday afternoon should be minimal as
gusts remain under 25 MPH. Temperatures Saturday behind the system
will cool back down to slightly below normal after near normal
temperatures today and Friday.

For Sunday into next week, expecting the pattern to transition to an
amplified ridge building in from the south. Dry weather and light
winds are likely through next week. The main forecast concern will
be temperatures. Models continue to disagree on how strong the
ridge will be, and how long it will stay situated over the region
before possibly being knocked down from an incoming low pressure
system. Trends would support a bit more amplified ridge than
previous model runs that would be able to better hold off the
incoming low. In response- above normal temperatures should arrive
Monday then gradually warm each day until they peak Thursday or
Friday when temperatures may run 10 to 20 degrees above normal.
Any details outside of that are uncertain, however there is
increasing confidence that a prolonged heat wave will impact the
Southwest US and may bring heat related impacts, especially for
those who are unprepared for this kind of extreme heat this early
in the season.
&&

.FIRE WEATHER...A weather disturbance passing by to the north on
Friday will briefly elevate fire concerns as increasing winds
combine with hot and dry conditions. Currently, winds have
increased slightly from the previous forecast and critical fire
weather may be a concern, especially in portions of NV-465,
NV-461, AZ-102, and CA-228. Fuels look to be a lower concern
compared to last week, and uncertainty remains if widespread
critical fire conditions will develop in those zones. Therefore-
held off on a Red Flag Warning for Friday for the moment.

Over the weekend, less wind and seasonal temperatures are
expected resulting in lower fire concerns. Temperatures are
forecast to rapidly warm next week with strong high pressure
possibly resulting in the hottest conditions of the year thus far
by the middle of the week.
&&

.AVIATION...For McCarran...Light winds this morning will gradually
become northeast to east by late morning and afternoon. Speeds are
expected to remain less than 8 kts through the day. Winds will shift
back to the southwest after sunset with speeds around 7 kts. Winds
are expected to increase overnight and become stronger through the
day Friday. Just a few high clouds at times.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds across the region are expected to remain less
than 10 kts along with high clouds at times. Winds will increase
late tonight and especially Friday ahead of an area of low pressure.
Most areas will see southwest to west winds 25-35 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Morgan
DISCUSSION...Nickerson
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:17 AM MSTWind AdvisoryVEFMohave41 hr

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.